Hail, Stanton
- When
- May 3, 4:35 PM CST
- Where
- Stanton County, 6.43 mi SSE of Saunders
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.390, -102.000
An isolated storm produced small hail across Stanton County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated storm produced small hail across Stanton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 3, 2:24 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 324 PM CDT Wed May 3 2023 ...Updated short and long term sections... .SHORT TERM...(This evening through Thursday night) Issued at 323 PM CDT Wed May 3 2023 During the short term forecast, an upper level ridge will be found above the Plains with a large upper level low over the western United States. Pieces of energy will swing around this upper level feature and into the central Plains over the next few days enhancing lift. The first piece of energy will move into eastern Colorado this evening. The atmosphere looks to become unstable enough this afternoon for a few thunderstorms to form across far southeastern Colorado and northeastern New Mexico during peak heating. CAM models show a few storms moving into far southwestern Kansas this evening. There is a chance for a a storm or two to become strong to severe with hail and wind being the main concern. Any storms that do form should decrease in intensity after sunset as they slide eastward towards central Kansas. Otherwise expect an increase in cloudiness this evening with low clouds developing after midnight east of highway 83. Lee troughing will continue to be in place across eastern Colorado through tonight with winds from the south. Lows will generally be in the low 50s. The next piece of energy looks to move into the area by tomorrow afternoon. Mid to upper level cloudiness will continue to increase in coverage as this feature approaches with southerly winds at the surface. By tomorrow afternoon, an area of low pressure will be found across southeastern Colorado into northeastern New Mexico with a warm front draping eastward near the KS/OK border. A few elevated thunderstorms are expected to form north of this boundary in the late afternoon into early evening. Only a few strong storms are expected in this area with limited severe weather threat. If the warm front is farther north than the ensemble models predict, a few storms across south central Kansas may become severe with hail and damaging winds being the main concern. Even an isolated tornado can not be ruled out. However, I think most of the severe activity will remain south and east of the area in Oklahoma. Highs tomorrow will reach to around 80 degrees. Storms continue across central Kansas overnight and be confined to north central Kansas by Friday morning. Cloudiness will decrease from west to east with lows ranging from the upper 40s across far western Kansas to mid 50s across central Kansas. .LONG TERM...(Friday through Wednesday) Issued at 323 PM CDT Wed May 3 2023 A few additional pieces of energy are expected to move into the Plains Friday into this weekend, but these are expected to be farther north leaving western Kansas dry. Southerly winds are expected to continue as we head through this weekend with mostly clear skies. Long range ensemble models and the NBM continue to bring a chance of storms across central Kansas as we head into next week. Otherwise expect an increase in cloudiness. The remainder of the CWA looks to remain dry with partly cloudy skies. As for temperatures, highs will reach into the 80s throughout the long term forecast with a few places reaching 90 degrees this weekend. Lows will generally range from the mid to upper 40s across far western Kansas to mid 50s across central Kansas. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1233 PM CDT Wed May 3 2023 VFR conditions will prevail with increasing mid level cloudiness. A few thunderstorms will be possible across far western late this afternoon into this evening and spread eastward this evening. Have placed a VCTS to account for this since confidence is low on how widespread these events will occur and timing. Winds will generally be from a southerly direction through tomorrow. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 80 53 83 / 30 30 30 10 GCK 52 78 51 82 / 30 30 20 10 EHA 54 82 48 86 / 30 20 0 0 LBL 53 82 49 86 / 40 30 10 0 HYS 51 80 53 83 / 30 60 70 20 P28 53 79 56 83 / 30 50 50 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous Weather Outlook National Weather Service Dodge City KS 215 AM CDT Wed May 3 2023 KSZ030-031-043>046-061>066-074>081-084>090-040715- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 215 AM CDT Wed May 3 2023 /115 AM MDT Wed May 3 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Wednesday. Scattered thunderstorms are expected this afternoon and tonight. Some storms may be strong to severe, producing marginally severe hail and wind gusts. High end severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are expected Thursday afternoon and evening. The risk of large hail and damaging winds will be focused on the southeast zones, mainly southeast of Dodge City. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible Wednesday evening, mainly across the western zones. Turner
Special Weather Statement
National Weather Service Dodge City KS
428 PM CDT Wed May 3 2023
KSZ074-084-032200-
Stanton KS-Morton KS-
428 PM CDT Wed May 3 2023
...A strong thunderstorm will impact portions of northern Morton and
Stanton Counties through 500 PM CDT...
At 428 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of The Saunders Elevator, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
The Saunders Elevator around 440 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3763 10204 3771 10158 3726 10160 3724 10204
TIME...MOT...LOC 2128Z 251DEG 13KT 3736 10204
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HOVORKASpecial Weather Statement
National Weather Service Dodge City KS
531 PM CDT Wed May 3 2023
KSZ074-084-032300-
Stanton KS-Morton KS-
531 PM CDT Wed May 3 2023
...A strong thunderstorm will impact portions of northern Morton and
southern Stanton Counties through 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of The Saunders Elevator, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3760 10204 3760 10155 3717 10158 3725 10204
TIME...MOT...LOC 2231Z 285DEG 9KT 3734 10200
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKAThe Dodge City radar (KDDC), 184 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101237.